Alert archive / Georgia / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 28, NWS Columbia, SC

April 23, 2025Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 23, 2025, 2:42 PM EDT for Burke County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2025, 2:42 PM EDT (18:42 UTC)
Expired
Apr 23, 2025, 3:30 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 96 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:57 PM EDTTSTM WND DMG5 Nw Munnerlyn, GABurke County dispatch reports tree down over the road in the 2500 block of Porter Carswell Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS52 KCAE 231842
SVRCAE
GAC033-231930-
/O.NEW.KCAE.SV.W.0028.250423T1842Z-250423T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
242 PM EDT Wed Apr 23 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southwestern Burke County in east central Georgia...

* Until 330 PM EDT.

* At 242 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Burke County Airport, or 11 miles southwest of Waynesboro,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Alexander, Di-
  Lane Wildlife Management Area, Burke County Airport, Waynesboro,
  and Sardis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3281 8222 3305 8222 3313 8178 3292 8177
      3295 8182 3294 8183 3295 8186 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8220
TIME...MOT...LOC 1842Z 268DEG 12KT 3296 8214 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PL
1 follow-up statement
870 
WWUS52 KCAE 231915
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
315 PM EDT Wed Apr 23 2025

GAC033-231930-
/O.CON.KCAE.SV.W.0028.000000T0000Z-250423T1930Z/
Burke GA-
315 PM EDT Wed Apr 23 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL BURKE COUNTY...

At 315 PM EDT, a severe thunderstorm was located near Perkins, or 8
miles south of Waynesboro, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Alexander and Sardis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3299 8202 3302 8201 3304 8178 3292 8177
      3295 8182 3294 8183 3295 8186 3292 8196
      3292 8204 3293 8204 3295 8203 3297 8203
TIME...MOT...LOC 1915Z 268DEG 12KT 3296 8201 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:24 PM EDT, 18 minutes earlier.

Area forecast discussion, Apr 23, 2:24 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
224 PM EDT Wed Apr 23 2025

.SYNOPSIS...
A front will stall out across the area for the mid to late week
period, bringing rain chances each day into this weekend.
Temperatures will remain above normal, though not as hot as the
past several days. Another cold front is forecast to push
through the area on Saturday with more benign weather expected
early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Afternoon and evening convection expected to be focused along
  stationary boundary and sea breeze over southern half of CWA

Morning convection associated with a passing shortwave
continues to move through the Pee Dee region while new
convection is firing across the southern half of the forecast
area. The environment has destabilized as expected with diurnal
heating within a band of higher PWATs around 1.3 to 1.4 inches.
Mesoanalysis data shows CAPE around 2000 J/kg across the CSRA
and generally south of the I-20 corridor and this combined with
the abundant moisture and possible weak shortwave energy within
the southwesterly flow aloft should result in continued
convection through the afternoon in a generally weak shear
environment. However, it should be noted that the mesoanalysis
data is showing around 25-30 knots of effective shear which will
be capable of supporting multicellular clusters and isolated
severe thunderstorms capable of primarily damaging wind gusts
and large hail. Will carry highest pops through the afternoon
across the southeast Midlands and lower CSRA then transition the
pops northwestward with the expectation of sea breeze and
outflow boundaries shifting potential evening convection further
inland. Temperatures continue to push through the 70s into the
lower 80s and should top out in the upper 70s to lower 80s with
convection and debris clouds capping heating by late afternoon.

Convective debris clouds and some lingering showers or storms
should support mild overnight lows again in the lower 60s. Will
continue to hold on to some low pops through the night
especially across the northern half of the forecast area with
some weak upper energy moving through the region and the
stationary boundary possibly being a focal point for isolated
showers.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Key Message(s):

- Diurnal shower/storm chances are expected again Thursday and
  Friday afternoon as stalled front remains in the CWA before
  lifting north Friday.

- High temperatures may be limited by convection but should
  remain above average.

Forecast generally remains on track for the short term period,
with scattered showers and thunderstorms expected both days. The
synoptic pattern is forecast to be similar to the one we've
seen the previous few days, with a front (basically a glorified
moisture gradient at this point) draped somewhere across the
northern FA or southern NC. Synoptically, weak upper level flow
will continue to dominate as overall height gradients look weak
until Friday night. So weak shortwaves look to continue pushing
eastward in the flow during this period, likely sparking
afternoon and evening convection as they push through. The front
is forecast to begin lifting north of the forecast area on
Friday ahead of our next front on Saturday.

In terms of overall thunderstorm chances, the CAMs have
definitely made things a bit murkier. Coverage tomorrow looks
lesser than it did just 24 hours ago, with a marked lack of
convection through the day on Thursday in the majority of the
CAMs but especially in the RRFS/HRRR. It does appear like an
inverted surface trough/moisture gradient looks like it should
push northwestward along the western side of the Atlantic
surface high. Should this be the case, greater coverage would be
expected along and ahead of this boundary as it pushes northward
during the day. Regardless, coverage looks like it should
increase again during the evening hours as a combination of
outflow boundaries and the sea breeze interact. Friday will
likely be more of a that that is conditional on us having a
shortwave to get things going as we won't be in the immediate
vicinity of the front. Additionally, heights are likely to start
rising on Friday afternoon as a trough begins approaching the
eastern CONUS. Because of that, PoPs are generally lower Friday
afternoon and evening. Highs both days look to be in the low to
mid 80s across the area.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Key Message(s):

- More robust cold front moves in Saturday with another chance
  of showers and possible thunderstorms.

- Temperatures look to remain above normal to start the weekend
  before cooling towards normal by Sunday/Monday/.

Another, more pronounced cold front is still forecast to push
through the region on Saturday afternoon. Plentiful CAPE of
>1000 j/kg is forecast to overspread the area ahead of the
front, creating a favorable setup for scattered showers and
thunderstorms to again develop ahead of the front. Guidance is
less bullish than it was 24 hours again with the development of
thunderstorms on Saturday afternoon, especially given a
northwesterly flow component to the low-level flow (typically
unfavorable for convection along fronts locally). Still thinking
that scattered thunderstorms will form along the front but the
best chance is likely in the Pee Dee region near the NC border.
This portion of the forecast area is closest to the better upper
level forcing, aiding in convective development. Once the front
comes through, Sunday through Tuesday looks really nice. Dry,
high pressure settles in to our northeast or east, allowing for
a few days of highs closer to normal in the upper 70s or low
80s. Temperature moderation is expected again by the end of the
period.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through midnight with the exception of
restrictions in thunderstorms, then possible stratus and fog
development during the predawn hours.

Afternoon convection already ongoing with VFR conditions at all
terminals but included PROB30 groups CAE/CUB/OGB through 02z
for potential convection impacting the terminals while at
AGS/DNL went ahead and carried a TEMPO group 18-22z for
restrictions in thunderstorms there. Winds generally variable
around 4 to 6 knots through sunset outside of thunderstorm gusts
and then light and variable to calm overnight. Abundant
moisture in place supports stratus development late tonight and
most guidance in agreement showing stratus and some MVFR fog
developing so included in the forecast. Expect vsbys to improve
by 13-14z but MVFR cigs likely to stay through midday. Winds
should shift more southeasterly by 14z around 5 to 7 knots all
terminals.

EXTENDED AVIATION OUTLOOK...A front will stall over the region
this week leading to convection and occasional restrictions
through Saturday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Special weather statement, Apr 23, 1:47 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Columbia SC
147 PM EDT Wed Apr 23 2025

SCZ025-026-030-231830-
Aiken SC-Saluda SC-Edgefield SC-
147 PM EDT Wed Apr 23 2025

...A strong thunderstorm will impact portions of central Edgefield,
south central Saluda and northwestern Aiken Counties through 230 PM
EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Belvedere, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Strom Thurmond High School, Harmony, Murphys Estates, Mt Vintage,
Edgefield, Johnston, Aiken Municipal Airport, Trenton, Belvedere,
Edgefield County Airport, Vaucluse, Edgefield Federal Correction
Institution, Murphy Village, Graniteville, North Augusta, and
Clearwater.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 3 and 24.
 Interstate 520 in South Carolina between mile markers 20 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 8195 3368 8207 3389 8183 3364 8160
TIME...MOT...LOC 1747Z 237DEG 9KT 3365 8194

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PL
Special weather statement, Apr 23, 1:48 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
148 PM EDT Wed Apr 23 2025

SCZ035-231830-
Barnwell SC-
148 PM EDT Wed Apr 23 2025

...A strong thunderstorm will impact portions of southeastern
Barnwell County through 230 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Barnwell, Kline, Snelling, Barnwell County Airport, and Hilda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3313 8142 3315 8153 3327 8153 3334 8122
      3321 8122 3316 8123 3312 8119 3312 8124
      3311 8126 3311 8138
TIME...MOT...LOC 1747Z 263DEG 7KT 3321 8146

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:02 PM EDTSevere Thunderstorm WarningCAEBurke43 min
Apr 23, 3:49 PM EDTAreal Flood AdvisoryCAEColumbia, Richmond56 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.